Jump to content
Acne.org
  • entries
    60
  • comments
    3
  • views
    15,371

All Done! No More Accutane!

LadyWhoWaits

234 views

I took my last dose of Accutane yesterday! I went to the dermatologist today and had blood work done. She said my skin looked amazing. I have not had a pimple in months! I will have to take one more blood test in about a month. Everything is in great shape so I do not have to come back for any follow ups.

For those of you just starting Accutane, I am going to recap all of the side-effects I had, some of which were unusual:

Chapped lips - the most constant and worrisome problem I had pretty much the entire time..my lips are still chapped. I will update on the status of my side-effects as the weeks go by.

Dry eyes - I have had problems in the past with dry eyes, so this was not really surprising. Not constant, but definitely troublesome.

Dry, peeling facial skin - again, not constant and worse during the first month or two of treatment, but later in the treatment, if you peeled some off, you had a red, raw spot.

Joint pain - fairly constant, not usually severe, although pretty bad once or twice after a lot of exertion. I still have joint pain and will report on it's resolution.

Paranychea - this is an infection of the side of the finger or toe nail. I am 47 years old and never had anything like this in my life UNTIL taking Accutane. I have had 4 infected nails. One was so bad, I had to take antibiotics AND get the finger lanced by a doctor so it could drain. Very weird, but a listed side effect of this drug.

Constipation - need I say more?

Dry patches of skin on body - small, come and go, type of very dry skin that goes away with cortisone cream

Clammy skin that sticks to itself - strange, but true. You can wash your hands and they still feel sticky and clammy and waxy.

Nose sores - worse in month 4. I never had nose bleeds, just sores.

Easily cut and fragile skin on hands - worse in later months of treatment.

Rashes on my wrists, forearms and elbows. Only rarely.

Bleeding gums while brushing. Only during the last month of treatment.

How did I respond and what products, supplements or lifestyle changes helped?

Cetaphil cleanser is the bomb. Aquaphor or Vaseline for the chapped lips, although at the later stages, they are so chapped that nothing heals them...you are just trying to make them bearable. Cortisone cream for rashes and dry skin patches. Really, no special makeup or other lotions were necessary.

I took lots of vitamins during my treatment. I also took fish oil, slo-niacin and red yeast rice tablets for my cholesterol, which actually got better during treatment.

I also lost 20 pounds, due to eating much more healthfully.

No depression or anxiety. I do think that the side effects cause you to be irritable and are a pain in the butt. Kind of comparable to getting bitten by a mosquito every hour...it doesn't kill you or cause too much pain, but it isn't fun.

Would I do it again? Yes, at this point, with what I know. Hopefully, I will not develop some serious long-term complication from taking Tane. The clear skin is awesome. Not having to take antibiotics is fantastic. Not having pimples is absolutely wonderful. AND what this journey was all about in the end.


×